Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 246, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2022, 3:38 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2022, 3:38 PM PDT (22:38 UTC)
- Expired
- Sep 3, 2022, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 146 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:30 PM PDT | FLASH FLOOD | 11 Ene Panamint Springs, CA | ROCKS REPORTED ON HIGHWAY FROM RAIN AND FLOODING IN THE AREA. REPORTED BY CHP AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -477 J/kg
- Mixed-layer LCL
- 3059 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WGUS55 KVEF 032238
FFWVEF
CAC027-040145-
/O.NEW.KVEF.FF.W.0246.220903T2238Z-220904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
338 PM PDT Sat Sep 3 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Inyo County in south central California...
* Until 645 PM PDT.
* At 338 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over Towne Pass on Highway 190 in Death Valley National
Park. Between 0.5 and 1 inch of rain has fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 190 over and near Towne Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3637 11739 3651 11725 3650 11719 3632 11725
3631 11738
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM3 follow-up statements
683
WGUS75 KVEF 032340
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
440 PM PDT Sat Sep 3 2022
CAC027-040145-
/O.CON.KVEF.FF.W.0246.000000T0000Z-220904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
440 PM PDT Sat Sep 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS
EVENING FOR CENTRAL INYO COUNTY...
At 440 PM PDT, Doppler radar indicated thunderstorms had moved away
from Towne Pass. However, about an inch of rain had fallen in the
mountains above Highway 190, and water, mud, and rocks may be moving
downhill toward the highway.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 190 near Towne Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3637 11739 3651 11725 3650 11719 3632 11725
3631 11738
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM412
WGUS75 KVEF 040045
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
545 PM PDT Sat Sep 3 2022
CAC027-040145-
/O.CON.KVEF.FF.W.0246.000000T0000Z-220904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
545 PM PDT Sat Sep 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT THIS
EVENING FOR CENTRAL INYO COUNTY...
At 545 PM PDT, Doppler radar indicated another round of rain headed
for Highway 190 near Towne Pass. Flash flooding is still a concern.
HAZARD...Life-threatening flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 190 near Towne Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3637 11739 3651 11725 3650 11719 3632 11725
3631 11738
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM345
WGUS75 KVEF 040137
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
637 PM PDT Sat Sep 3 2022
CAC027-040147-
/O.EXP.KVEF.FF.W.0246.000000T0000Z-220904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
637 PM PDT Sat Sep 3 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT THIS EVENING FOR
CENTRAL INYO COUNTY...
The heavy rain has ended over Highway 190 near Towne Pass, and
flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3637 11739 3651 11725 3650 11719 3632 11725
3631 11738
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 12:51 PM PDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 3, 12:51 PM PDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1251 PM PDT Sat Sep 3 2022
.SYNOPSIS...Hot conditions will continue through the middle of
next week with generally sparse precipitation expected. There may be
a few isolated terrain driven thunderstorms Sunday, primarily
producing strong winds and only brief heavy downpours. Dry
conditions return for the region for the beginning of next week.
Temperatures will moderate by late next week with chances for
showers increasing by the weekend.
&&
.SHORT TERM...Tonight through Wednesday.
Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.
Watching the potential for convection with sudden gusty outflow
winds Sunday afternoon. Overnight, the axis of moisture is expected
to shift back east into southern Clark and Mohave Counties with 1
inch PWATS and dewpoints 50F-60F setting up in this area. In
addition, upper level heights over San Bernardino, Mohave, and
southern Clark County actually decrease tonight and Sunday, which
would allow for better building storms. SB CAPE around 1000 J/kg
will develop Sunday afternoon and will be co-located with 0-6KM
shear around 20-30KT, so locally strong storms are possible. As it
has been the past few days, expecting storms to develop in the high
terrain after 21Z then move off to the east or southeast with the
increasing easterly flow, which is what many of the hi-res models
show for Sunday afternoon. The area of main concern for
thunderstorms and impacts will be Mohave County as models show
storms developing near the Grand Canyon then organizing as they move
west into Mohave County by around 00Z, and potentially even into
eastern San Bernardino County Sunday evening. Winds will be the main
concern as dry air intrudes the mid-levels and storms may develop
into a complex of broken line (which would be conducive to strong
winds). HREF max gust probabilities also highlight Mohave County and
eastern San Bernardino Sunday afternoon and evening.
By Monday, the main area of high pressure shifts east ad builds
again, which should dry the area out and put an end to afternoon
thunderstorms. Probabilities for over 1.0 PWAT decrease quickly
Sunday night through and Monday, and probabilities for CAPE over 500
J/Kg are very low on Monday. With drier air and increasing heights
aloft, we increase temperatures again. High temperatures Monday and
Tuesday will be about 5 degrees warmer than this weekend's high
temperatures. Widespread high and extreme heat risk is expected and
dangerous heat is likely. With increasing confidence that Mohave
County will not see afternoon thunderstorms or outflows, and with a
large portion of the county highlighted with high heat risk on for
the beginning of next week, added Mohave County to Excessive Heat
Warning for Monday and Tuesday. There is a chance that some or all
of the Excessive Heat Warning will need to be extended into
Wednesday, but confidence is too low and there is plenty of time to
make adjustments to the midweek forecast at a later time.
.LONG TERM...Thursday through next weekend.
A return to more seasonable temperatures are expected by the long
term period as high pressure begins to loosen it's grip on the
west an a few other features of interest come into play. Longer
range guidance continues to insist on strengthening a tropical
disturbance off the western coast of Mexico that then lifts
northward towards the Baja through the week. This scenario has
ensemble support and climatologically, September is a very favored
month for eastern Pacific tropical entities to influence the
back-end of the monsoon season. What's less clear is what happens
after reaching the Baja vicinity and whether its remnants continue
on their northward trajectory or get deflected offshore much like
tropical storm Javier preceding it. The current NBM forecast
grids do paint slight chances into the southern half of our
forecast area by the weekend, as a nod to the possibility of some
tropical entrainment
- and this jives with the CPC official 6-10 day outlook which
suggests tilted odds to above normal precipitation by the Sept
8-the period.
&&
.CLIMATE...Numerous locations have the potential to tie or break
record high and warm low temperatures through Labor Day Weekend.
The table below shows the record high temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.
MAX HIGH SATURDAY, SEP 3 SUNDAY, SEP 4 MONDAY, SEP 5
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 108(1982)/107 111(1947)/106 112(2020)/109
Bishop 106(2020)/106 107(2020)/104 105(2020)/105
Needles 116(1948)/108 117(2020)/108 119(2020)/112
Barstow-Daggett 110(1950)/108 113(2020)/106 114(2020)/110
Kingman 105(2020)/99 107(2020)/99 109(2020)/102
Desert Rock 105(2020)/105 109(2020)/103 107(2020)/105
Death Valley 121(2007)/121 122(2020)/119 125(2020)/122
The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.
WARM LOW SATURDAY, SEP 3 SUNDAY, SEP 4 MONDAY, SEP 5
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 85(2007)/85 84(2007)/85 86(2019)/86
Bishop 67(2003)/62 64(2014)/62 61(1984)/62
Needles 89(2017)/83 89(2007)/83 91(2001)/84
Barstow-Daggett 82(2007)/83 80(2017)/82 82(1984)/83
Kingman 80(1914)/72 76(1982)/72 75(2007)/74
Desert Rock 77(2017)/79 79(1996)/79 78(2002)/79
Death Valley 100(2007)/96 100(2007)/95 95(2013)/95
&&
.AVIATION...For Harry Reid...Guidance continues to suggest
any thunderstorms today will be very isolated and located over the
Spring Mountains and Mohave County impacting the Peach Springs
corridor. As for winds in the valley forecasting an easterly
direction during max heating this afternoon. Did keep a
southeasterly direction in late this afternoon into the evening for
potential outflow from Mohave County but confidence is moderate-low
that the valley will be impacted. Wind regime into Sunday favors the
typical downvalley direction overnight becoming light and variable
Sunday morning. As temperatures rise by Sunday afternoon an easterly
direction will develop. FEW-SCT clouds around 15 kft during the
period.
For the rest of southern Nevada, northwest Arizona and southeast
California...Convective allowing models show isolated
showers/thunderstorms favoring the higher terrain of the Mojave
Desert and southern Great Basin today between 1 pm and 7 pm this
evening. Localized gusty surface winds will be the primary impact,
though none of the terminals we forecast for look to be impacted at
this time. Did remove mention of thunderstorms and gusty winds at
KEED and KIFP early this evening as the probability of occurrence has
lowered. Winds overnight will favor typical downslope directions
with speeds less than 10 kts. Some guidance hinting at an area of
thunderstorms and gusty winds rolling across southern Mohave County
into the lower Colorado River Valley and eastern San Bernardino
County late Sunday afternoon and evening.
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Pierce
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:54 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 51 min |
| Sep 3, 4:28 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 3, 4:36 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 39 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.